Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Quad Cities, IA

June 27, 2006Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2006, 7:15 PM CDT for Jefferson County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2006, 7:15 PM CDT (00:15 UTC)
Expired
Jun 27, 2006, 7:45 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:15 PM CDTHAIL 0.5Fairfield, IAMEASURED 3/8 INCH HAIL.
Jun 27, 7:20 PM CDTHAIL 0.75Fairfield, IAPENNY SIZE HAIL COVERING THE GROUND.
Jun 27, 7:20 PM CDTHAIL 0.75Fairfield, IAPENNY HAIL ON EAST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 280015
SVRDVN
IAC101-280045-
/O.NEW.KDVN.SV.W.0166.060628T0015Z-060628T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST IOWA...

* UNTIL 745 PM CDT.

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FAIRFIELD...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF GLASGOW BY 725 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4112 9183 4103 9208 4090 9203 4090 9172
      4104 9172

$$

LRE
2 follow-up statements
000 
WWUS53 KDVN 280033
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT TUE JUN 27 2006

IAC101-280045-
/O.CON.KDVN.SV.W.0166.000000T0000Z-060628T0045Z/
JEFFERSON IA-
732 PM CDT TUE JUN 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR JEFFERSON COUNTY...

AT 731 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR GLASGOW...OR
ABOUT 7 MILES SOUTHEAST OF FAIRFIELD...MOVING SOUTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY 
FROM WINDOWS.

LAT...LON 4112 9183 4103 9208 4090 9203 4090 9172
      4104 9172

$$

LRE
000 
WWUS53 KDVN 280046
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 PM CDT TUE JUN 27 2006

IAC101-280056-
/O.EXP.KDVN.SV.W.0166.000000T0000Z-060628T0045Z/
JEFFERSON IA-
746 PM CDT TUE JUN 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRES AT
745 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA TO HALF INCH 
SIZE HAIL AND A HEAVY DOWNPOUR OF RAIN.

LAT...LON 4112 9183 4103 9208 4090 9203 4090 9172
      4104 9172

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:05 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 3:05 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT TUE JUN 27 2006

.SYNOPSIS...
UNSETTLED AFTERNOON WEATHER FOR ONE MORE DAY IN THE AREA TODAY AS
VIS SATELLITE IMAGERY INDICATES CU FIELD DEVELOPING ACROSS
IA/IL/MN/WI/MO.  RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS
DEVELOPING AS OF 19Z... WITH LARGEST CLUSTER IN NORTH CENTRAL MO AND
LINE OF TALLEST CU/MOST SHOWERS FROM THERE THROUGH THE CWA TOWARD
KMKE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES WEAK NWLY FLOW AT
850MB OVER THE AREA AND DRIER AIR... WITH 850MB FRONT FROM MI
THROUGH IL/IN AND TOWARD THE MS RIVER DELTA AND 8C+ DEWPOINTS POOLED
AHEAD OF THE FRONT.  UPPER LOW WAS LOCATED OVER HUDSON BAY WITH
SECONDARY LOW OVER LK SUPERIOR/UP OF MI/WI.  SEVERAL WEAK SHORTWAVES
WERE EVIDENT ROTATING AROUND THE MAIN LOW IN WV... INCLUDING WAVES
OVER NWRN MO/NERN KS AND ERN SD/WRN MN AT 19Z.  19Z MSAS ANALYSIS
INDICATES WEAK SURFACE LOW OVER THE GREAT LAKES AND WEAK SFC FLOW
THROUGHOUT THE REGION... WITH TROUGH EXTENDING FROM NRN LOWER MI
THROUGH RNR IA INTO S CTRL NEB.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
FORECAST FOCUS IS ON CONVECTIVE POTENTIAL TODAY AND TOMORROW.  CU
FIELD AND DEVELOPING TSRA INDICATE INSTABILITY AND LOW-LEVEL LAPSE
RATES SUFFICIENT TODAY FOR STORMS TO PULSE UP AND HAVE MAINTAINED
HIGH CHANCE POPS WITH SCATTERED WORDING FOR SHOWERS/TSTORMS THROUGH
THE EVENING.  SEVERE THREAT IS LIMITED BY LACK OF 0-6KM SHEAR... BUT
FREEZING LEVELS ARE LOW /NEAR 10KFT/ AND THE STRONGER PULSES MAY
CONTAIN MARGINALLY SEVERE HAIL.  BELIEVE THAT THREAT IS ISOLATED AT
BEST.  DAMAGING WINDS NOT MUCH CONCERN DESPITE FAVORABLE PROFILE FOR
MOMENTUM TRANSFER DUE TO LACK OF MOMENTUM /I.E. WEAK WIND SPEEDS/
BELOW 700MB.  STORMS SHOULD WEAKEN AFTER SUNSET AND BECOME MORE
SHOWERY THAN ANYTHING OVERNIGHT... MUCH LIKE THE LINGERING SHOWERS
WITH ISOLATED THUNDER IN IA THIS MORNING.  UPPER LOW CONTINUES TO
DIG INTO THE GREAT LAKES TOMORROW AS IT PUSHES SLOWLY EASTWARD.
WEAK SURFACE TROUGH WILL BE ALIGNED ROUGHLY ACROSS NRN MO AND MIGHT
NICK THE CWA... BECOMING A FOCUS AGAIN TOMORROW AFTERNOON FOR
DIURNAL STORMS.  MEANWHILE... NRN TIER WILL BE CLOSER TO VORT MAX
PROGGED TO ROTATE AROUND BASE OF THE UPPER LOW... WHICH WOULD
PROVIDE ENOUGH LIFT WITH A BIT OF CONTRIBUTION FROM DAYTIME HEATING
TO ALLOW SHOWERS/WEAK TSTORMS TO POP UP AGAIN.  HAVE KEPT CHANCE
POPS IN THE SRN/ERN AREAS FOR THAT REASON.  CWA W OF MS RIVER AND N
OF HWY 34 IS COVERED BY SLIGHT CHANCE POPS FOR TOMORROW FOR
POTENTIAL OF ISOLATED SHOWERS/TSTORMS... THOUGH WRN AREAS ARE
FARTHER FROM THE FORCING AND LESS LIKELY TO SEE PRECIP TOMORROW.

..MAYES..

.LONG TERM...
WEDNESDAY THROUGH FRIDAY NIGHT SHOULD BE FAIRLY QUIET WITH FRONT
WELL TO OUR SOUTH AND SURFACE HIGH MOVING SE THROUGH THE WESTERN
GREAT LAKES REGION. VERY LITTLE DIFFERENCE BETWEEN MOS TEMP NUMBERS
FOR WEDNESDAY NIGHT AND THURSDAY...BUT WHERE DIFFERENCES
OCCURRED...STAYED CLOSE TO A BLEND OF MET/FWC GUIDANCE WHICH SEEMED
TO HAVE A BETTER TRACK RECORD THE LAST FEW DAYS.  BIG QUESTION FOR
THIS PERIOD IS THURSDAY NIGHT/FRIDAY MORNING AND THE TIMING OF THE
WARM AIR RETURN AND THUNDERSTORM POTENTIAL.  BOTH THE GFS AND UKMET
WERE LIFTING THE WARM FRONT THROUGH THE CWA LATE THURSDAY NIGHT AND
WERE GENERATING SOME QPF. THE NAM WAS SLOWER WITH THE RETREATING SFC
HIGH AND THEREFORE KEEPING THE WARM FRONT TO OUR SW UNTIL FRIDAY.
WITH GOOD AGREEMENT BETWEEN THE UKMET AND GFS...DECIDED IT WAS WORTH
AT LEAST OF MENTION SO INCLUDED SLIGHT CHANCE WORDING AT 06Z
FRIDAY.  IF THE GFS PANS OUT...THEN WE SHOULD BE IN THE WARM SECTOR
AND CAPPED WITH NO APPARENT TRIGGER ON FRIDAY...SO KEPT IT DRY FOR
NOW.

SATURDAY THROUGH TUESDAY...MODELS ARE IN OVERALL AGREEMENT THAT
PERSISTENT RIDGING WILL REMAIN OVER THE WESTERN U.S. WITH BROAD
TROFINESS IN THE EAST.  MODELS ALL BRING A COLD FRONT SOUTH IN THE
NW FLOW EARLY IN THE PERIOD THEN HANG THE FRONT UP OVER THE MID
MISSISSIPPI VALLEY THROUGH EARLY NEXT WEEK.  THIS SHOULD SET THE
REGION UP FOR AN ACTIVE PERIOD WITH SEVERAL ROUNDS OF THUNDERSTORMS
OVER THE WEEKEND AND EARLY NEXT WEEK.  THERE IS SOME DISAGREEMENT
AMONG THE VARIOUS MODELS ON HOW FAR SOUTH THE FRONT WILL GO.  THE
MORE AMPLIFIED GFS IS THE MOST AGGRESSIVE...MOVING THE FRONT WELL
INTO MO/IL BY THE END OF THE WEEKEND WHILE THE ECMWF/UKMET SOLUTIONS
HANG THE FRONT UP ALONG OR JUST N OF THE IA/MO BORDER. CONSIDERING
THAT WE ARE ENTERING MID-SUMMER...THE MORE NORTHERN SOLUTIONS OF THE
EUROPEAN MODELS MAY BE CLOSER TO WHAT ACTUALLY HAPPENS.  FOR THIS
ISSUANCE...WEIGHTED THE FCST MORE TOWARD THE ECMWF...KEEPING TEMPS
AT OR JUST ABOVE THE MEX NUMBERS THROUGH THE PERIOD AND CHC/SLGT
CHANCE POPS IN MOST PERIODS.  ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jun 27, 5:00 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE JUN 27 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL DEVELOP SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS THE AREA. IF DAYTIME HEATING IS STRONG
ENOUGH...MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE POSSIBLE FROM
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO AFFECT THE AREA ON
WEDNESDAY BRINGING ANOTHER CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. IF DAYTIME HEATING IS STRONG ENOUGH...MARGINALLY
SEVERE HAIL AND GUSTY WINDS MAY BE POSSIBLE FROM THE STRONGER STORMS.

CURRENT INFORMATION SUGGESTS A PERIOD OF ACTIVE WEATHER IS
POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY. A WARM FRONT IS
EXPECTED TO STALL OUT ACROSS NORTHERN MISSOURI. THIS EAST WEST FRONT
IS EXPECTED TO PROVIDE THE FOCUS FOR TWO OR POSSIBLY THREE
THUNDERSTORM COMPLEXES THAT MAY AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY OF SPOTTER ACTIVATION TODAY AND TONIGHT IS LOW.

In the hours before

Local storm report, Jun 27, 4:13 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             BELLE PLAINE            41.90N 92.27W
06/27/2006  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

            PEA SIZE HAIL AT THIS TIME.

&&

ELLIOTT
Local storm report, Jun 27, 4:53 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             GENESEO                 41.45N 90.15W
06/27/2006  E0.50 INCH       HENRY              IL   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL WITH HEAVY RAINFALL.

&&

ELLIOTT
Local storm report, Jun 27, 4:55 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             COLCHESTER              40.43N 90.79W
06/27/2006  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PEA HAIL WITH HEAVY RAIN.

&&

ELLIOTT
Local storm report, Jun 27, 6:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SIGOURNEY               41.33N 92.21W
06/27/2006  E0.25 INCH       KEOKUK             IA   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

ELLIOTT
Local storm report, Jun 27, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             2 W MACOMB              40.47N 90.72W
06/27/2006  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PEA SIZE AND SMALLER HAIL.

&&

ELLIOTT
Local storm report, Jun 27, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             MACOMB                  40.47N 90.68W
06/27/2006  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:30 PM CDTSevere Thunderstorm WarningDVNVan Buren28 min
Jun 27, 8:12 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.